Bounds of the rank of the Mordell–Weil group of Jacobians of Hyperelliptic Curves
Journal de Théorie des Nombres de Bordeaux, Volume 32 (2020) no. 1, pp. 231-258.

In this article we extend work of Shanks and Washington on cyclic extensions, and elliptic curves associated to the simplest cubic fields. In particular, we give families of examples of hyperelliptic curves C:y 2 =f(x) defined over , with f(x) of degree p, where p is a Sophie Germain prime, such that the rank of the Mordell–Weil group of the jacobian J/ of C is bounded by the genus of C and the 2-rank of the class group of the (cyclic) field defined by f(x), and exhibit examples where this bound is sharp.

Dans cet article, nous étendons les travaux de Shanks et Washington sur les extensions cycliques et les courbes elliptiques associées aux corps cubiques les plus simples. En particulier, nous donnons des familles d’exemples de courbes hyperelliptiques C:y 2 =f(x) définies sur , avec f(x) de degré p, où p est un nombre premier de Sophie Germain, telles que le rang du groupe de Mordell–Weil de la jacobienne J/ de C est borné par le genre de C et le rang de la 2-torsion du groupe des classes d’idéaux du corps (cyclique) défini par f(x), et présentons des exemples où cette borne est optimale.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.1120
Classification: 11G10,  14K15
Keywords: Jacobian, hyperelliptic curve, Mordell–Weil, rank, Selmer, descent
Harris B. Daniels 1; Álvaro Lozano-Robledo 2; Erik Wallace 2

1 Department of Mathematics and Statistics Amherst College Amherst, MA 01002, USA
2 Department of Mathematics University of Connecticut Storrs, CT 06269, USA
@article{JTNB_2020__32_1_231_0,
     author = {Harris B. Daniels and \'Alvaro Lozano-Robledo and Erik Wallace},
     title = {Bounds of the rank of the {Mordell{\textendash}Weil} group of {Jacobians} of {Hyperelliptic} {Curves}},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {231--258},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {32},
     number = {1},
     year = {2020},
     doi = {10.5802/jtnb.1120},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1120/}
}
TY  - JOUR
TI  - Bounds of the rank of the Mordell–Weil group of Jacobians of Hyperelliptic Curves
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2020
DA  - 2020///
SP  - 231
EP  - 258
VL  - 32
IS  - 1
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1120/
UR  - https://doi.org/10.5802/jtnb.1120
DO  - 10.5802/jtnb.1120
LA  - en
ID  - JTNB_2020__32_1_231_0
ER  - 
%0 Journal Article
%T Bounds of the rank of the Mordell–Weil group of Jacobians of Hyperelliptic Curves
%J Journal de Théorie des Nombres de Bordeaux
%D 2020
%P 231-258
%V 32
%N 1
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.1120
%R 10.5802/jtnb.1120
%G en
%F JTNB_2020__32_1_231_0
Harris B. Daniels; Álvaro Lozano-Robledo; Erik Wallace. Bounds of the rank of the Mordell–Weil group of Jacobians of Hyperelliptic Curves. Journal de Théorie des Nombres de Bordeaux, Volume 32 (2020) no. 1, pp. 231-258. doi : 10.5802/jtnb.1120. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1120/

[1] John V. Armitage; Albrecht Fröhlich Classnumbers and unit signatures, Mathematika, Volume 14 (1967), pp. 94-98 | Article | MR: 0214566 | Zbl: 0149.29501

[2] J. W. S. Cassels The Mordell–Weil group of curves of genus 2, Arithmetic and geometry, Vol. I (Progress in Mathematics) Volume 35, Birkhäuser, 1983, pp. 27-60 | Article | MR: 717589 | Zbl: 0529.14015

[3] Harris B. Daniels; Álvaro Lozano-Robledo; Erik Wallace Data for Bounds of the rank of the Mordell–Weil group of Jacobians of Hyperelliptic Curves (Available at https://www3.amherst.edu/~hdaniels/)

[4] Daniel Davis Computing the number of totally positive circular units which are squares, J. Number Theory, Volume 10 (1978) no. 1, pp. 1-9 | Article | MR: 0476695 | Zbl: 0369.12002

[5] David S. Dummit; John Voight The 2-Selmer group of a number field and heuristics for narrow class groups and signature ranks of units (2017) (appendic with R. Foote, https://arxiv.org/abs/1702.00092v1) | Zbl: 06968908

[6] Hugh M. Edgar; Richard A. Mollin; Brian L. Peterson Class groups, totally positive units, and squares, Proc. Am. Math. Soc., Volume 98 (1986) no. 1, pp. 33-37 | Article | MR: 848870 | Zbl: 0604.12007

[7] Dennis R. Estes On the parity of the class number of the field of qth roots of unity, Rocky Mt. J. Math., Volume 19 (1989) no. 3, pp. 675-682 (Quadratic forms and real algebraic geometry (Corvallis, OR, 1986)) | Article | MR: 1043240 | Zbl: 0703.11052

[8] Dennis A. Garbanati Unit signatures, and even class numbers, and relative class numbers, J. Reine Angew. Math., Volume 274/275 (1975), pp. 376-384 (Collection of articles dedicated to Helmut Hasse on his seventy-fifth birthday, III) | Article | MR: 0376612 | Zbl: 0312.12015

[9] Marie-Nicole Gras Non monogénéité de l’anneau des entiers des extensions cycliques de de degré premier 5, J. Number Theory, Volume 23 (1986) no. 3, pp. 347-353 | Article | MR: 846964 | Zbl: 0564.12008

[10] I. Hughes; Richard A. Mollin Totally positive units and squares, Proc. Am. Math. Soc., Volume 87 (1983) no. 4, pp. 613-616 | Article | MR: 687627 | Zbl: 0509.12004

[11] Myung-Hwan Kim; Sung-Geun Lim Square classes of totally positive units, J. Number Theory, Volume 125 (2007) no. 1, pp. 1-6 | Article | MR: 2333113 | Zbl: 1148.11055

[12] Álvaro Lozano-Robledo A probabilistic model for the distribution of ranks of elliptic curves over (2016) (https://arxiv.org/abs/1611.01999v1)

[13] Daniel A. Marcus Number fields, Universitext, Springer, 1977, viii+279 pages | MR: 0457396 | Zbl: 0383.12001

[14] Bernard Oriat Relation entre les 2-groupes des classes d’idéaux au sens ordinaire et restreint de certains corps de nombres, Bull. Soc. Math. Fr., Volume 104 (1976) no. 3, pp. 301-307 | Article | MR: 0435038 | Zbl: 0352.12007

[15] Bjorn Poonen; Edward F. Schaefer Explicit descent for Jacobians of cyclic covers of the projective line, J. Reine Angew. Math., Volume 488 (1997), pp. 141-188 | MR: 1465369 | Zbl: 0888.11023

[16] Edward F. Schaefer 2-descent on the Jacobians of hyperelliptic curves, J. Number Theory, Volume 51 (1995) no. 2, pp. 219-232 | Article | MR: 1326746 | Zbl: 0832.14016

[17] Daniel Shanks The simplest cubic fields, Math. Comput., Volume 28 (1974), pp. 1137-1152 | Article | MR: 0352049 | Zbl: 0307.12005

[18] Peter Stevenhagen Class number parity for the pth cyclotomic field, Math. Comput., Volume 63 (1994) no. 208, pp. 773-784 | Article | MR: 1242060 | Zbl: 0819.11050

[19] Michael Stoll Implementing 2-descent for Jacobians of hyperelliptic curves, Acta Arith., Volume 98 (2001) no. 3, pp. 245-277 | Article | MR: 1829626 | Zbl: 0972.11058

[20] Lawrence C. Washington Class numbers of the simplest cubic fields, Math. Comput., Volume 48 (1987) no. 177, pp. 371-384 | Article | MR: 866122 | Zbl: 0613.12002

[21] Lawrence C. Washington Introduction to cyclotomic fields, Graduate Texts in Mathematics, Volume 83, Springer, 1997, xiv+487 pages | Article | MR: 1421575 | Zbl: 0966.11047

Cited by Sources: